Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 142, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2007, 12:54 PM CDT for Lincoln County, South Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2007, 12:54 PM CDT (17:54 UTC)
- Expired
- Jun 21, 2007, 1:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lincoln County, SD
The radar
The Sioux Falls radar (KFSD), 42 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 1:15 PM CDT | TSTM WND GST 60 | 1 N Beresford, SD | BRANCHES DOWN ON THE NORTH SIDE OF BERESFORD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 9:38 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 211754 SVRFSD SDC083-211845- /O.NEW.KFSD.SV.W.0142.070621T1754Z-070621T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1254 PM CDT THU JUN 21 2007 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 145 PM CDT * AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME SOUTHWESTERN LINCOLN COUNTY...OR ABOUT 9 MILES NORTHWEST OF BERESFORD...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL LINCOLN COUNTY THROUGH 110 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT THURSDAY AFTERNOON FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4330 9693 4309 9692 4309 9654 4329 9665 $$ BT
3 follow-up statements
000 WWUS53 KFSD 211802 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 102 PM CDT THU JUN 21 2007 SDC083-211845- /O.CON.KFSD.SV.W.0142.000000T0000Z-070621T1845Z/ LINCOLN SD- 102 PM CDT THU JUN 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR SOUTHERN LINCOLN COUNTY... AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED OVER SOUTHWESTERN LINCOLN COUNTY...OR ABOUT 6 MILES NORTHWEST OF BERESFORD...MOVING EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL LINCOLN COUNTY THROUGH 120 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT THURSDAY AFTERNOON FOR NORTHWEST IOWA. LAT...LON 4330 9693 4309 9692 4309 9654 4329 9665 $$ BT
000 WWUS53 KFSD 211822 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 121 PM CDT THU JUN 21 2007 SDC083-211845- /O.CON.KFSD.SV.W.0142.000000T0000Z-070621T1845Z/ LINCOLN SD- 121 PM CDT THU JUN 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR SOUTHERN LINCOLN COUNTY... AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL LINCOLN COUNTY...OR ABOUT 6 MILES NORTHEAST OF BERESFORD...MOVING EAST AT 25 MPH. AT 115 PM...A TRAINED WEATHER SPOTTER REPORTED BRANCHES DOWN IN BERESFORD WITH WINDS ESTIMATED AT 60 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT THURSDAY AFTERNOON FOR NORTHWEST IOWA. LAT...LON 4330 9693 4309 9692 4309 9654 4329 9665 $$ BT
000 WWUS53 KFSD 211836 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 136 PM CDT THU JUN 21 2007 SDC083-211846- /O.EXP.KFSD.SV.W.0142.000000T0000Z-070621T1845Z/ LINCOLN SD- 136 PM CDT THU JUN 21 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN COUNTY EXPIRES AT 145 PM CDT... THE STORM HAS EXITED THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT THURSDAY AFTERNOON FOR SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4330 9693 4309 9692 4309 9654 4329 9665 $$ BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:35 AM CDT, 9 hours 19 minutes earlier.
Area forecast discussion, Jun 21, 3:35 AM CDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 AM CDT THU JUN 21 2007 .DISCUSSION... ANOTHER VERY WARM DAY ACROSS THE AREA...AS UPPER RIDGE REMAINS IN PLACE OVER THE NORTHERN PLAINS. HOWEVER...NOT CONFIDENT WITH TEMPERATURES IN THE NORTHEAST OR WITH CHANCES FOR PRECIPITATION. THETAE RIDGE PARKED OVER THAT AREA ATTM...WITH ISOLATED CONVECTION ONGOING. GFS AND NAM HAVE DIFFERENT IDEAS WITH THE EVOLUTION OF THETAE RIDGE. NAM BUILDS RIDGE NORTH DURING THE MORNING HOURS...MEANING TEMPERATURES INTO THE UPPER 80S TO LOW 90S AND VIRTUALLY NO CHANCE FOR PRECIPITATION...WHILE THE GFS HOLD THERMAL BOUNDARY IN PLACE...WHICH WOULD MEAN A CHANCE OF THUNDERSTORMS THROUGH THE DAY ACROSS SOUTHWEST MINNESOTA AND PORTIONS OF THE NRN CWA IN SD...WITH TEMPERATURES ONLY REACHING THE THE LOWER 80S. PREFER THE NAM...BUT WILL KEEP AN EYE ON THE CONVECTION THE NEXT FEW HOURS. ALSO...THERE IS AN AREA OF CONVECTION ALREADY DEVELOPING OVER NW SD AND SW ND...WHICH COULD MAKE IT INTO THE NW CWA BY LATE MORNING. LOOKS LIKE A MUCH BETTER CHANCE FOR THUNDERSTORMS THIS EVENING AND INTO THE OVERNIGHT HOURS. MORE CONFIDENT IN THUNDERSTORM DEVELOPMENT THAN THE PREVIOUS DAY...AS A MUCH STRONGER S/WV OVER MT WILL BEGIN TO MOVE ESE INTO WRN SD LATER THIS AFTERNOON. THERE WILL BE TWO LIKELY AREAS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND INTO THE EVENING. ONE ALONG THERMAL BNDRY ACROSS THE ND SD BORDER...THE OTHER INTO WRN SD WITH APPROACHING S/WV TROUGH. STORMS...LIKELY EVOLVING INTO AN MCS...WILL MOVE ESE OUT OF WRN SD INTO CNTRL SD EARLY THIS EVENING...AND EVENTUALLY INTO NW IA BY LATE THIS EVENING. MAIN THREAT BEING HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH. ALSO OF NOTE...CAN NOT COMPLETELY RULE OUT AN ISOLATED STORM DEVELOPING IN S CNTRL SD LATE THIS AFTERNOON BUT CAP SHOULD HOLD PROVIDED 10-14 DEG C H7 TEMPERATURES. IF DISCRETE SUPERCELLS CAN DEVELOP OVER S CNTRL SD THIS AFTERNOON...VERY LARGE HAIL WOULD BE POSSIBLE...AS WELL AS...ISOLATED TORNADOES. ON FRIDAY...S/WV TROUGH WILL PROVIDE A COOLER POCKET OF AIR OVERHEAD...WHICH WILL ONCE AGAIN GIVE THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS...HOWEVER THE SEVERE THREAT WILL BE MUCH LESS. WITH MORE PERSISTANT CLOUD COVER AND A BETTER CHANCE FOR PRECIPITATION... WENT COOLER IN THE EAST...KEPT HIGH IN THE UPPER 70S. INTO THE WEEKEND...UPPER RIDGE WILL REBUILD NORTH FOLLOWING THE PASSAGE OF THE S/WV TROUGH. THIS MEANS CHANCES FOR PRECIPITATION WILL BE VERY LOW...TEMPERATURES WILL BE VERY WARM...AND HUMIDITY WILL BE HIGH. ALSO...IT WILL BE BREEZY LATE THIS WEEKEND THROUGH EARLY NEXT WEEK. && .AVIATION... VFR WILL PREDOMINATE UNTIL SCT STG TSTMS WITH LCL IFR CX ARE EXPCD TO DVLP MAINLY NORTH OF I90 AFT 18Z...SPRDG SEWD OVR MOST OF AREA AFT 00Z. ISOLD TSTMS ARE ALSO PSBL UNTIL 18Z MAINLY ALG AND NORTH OF A HON TO BKX TO MWM LINE. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && LIEBL/RYRHOLM
Hazardous weather outlook, Jun 21, 11:40 AM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1140 AM CDT THU JUN 21 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1140 AM CDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGHOUT THE DAY AND INTO THE EVENING AS A MODERATE RISK OF SEVERE WEATHER EXISTS. THE MAIN THREATS FROM THESE STORMS WILL BE HAIL AS LARGE AS TENNIS BALLS AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE...ESPECIALLY ACROSS NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE REMAINS A CHANCE FOR SEVERE THUNDERSTORMS FRIDAY MORNING AND FRIDAY AFTERNOON ACROSS MAINLY NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THROUGHOUT THE DAY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 21, 10:22 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1022 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM HAIL 8 N KIMBALL 43.86N 98.96W
06/21/2007 E1.00 INCH BRULE SD PUBLIC
RELAYED THROUGH EMERGENCY MANAGEMENT.
1012 AM HAIL 12 NNE KIMBALL 43.91N 98.86W
06/21/2007 E2.00 INCH BRULE SD PUBLIC
NUMEROUS REPORTS OF GOLF BALL HAIL COVERING THE GROUND
WITH A FEW HAIL STONES CLOSER TO 2 INCHES.
&&
JHLocal storm report, Jun 21, 10:36 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 2 NW WHITE LAKE 43.75N 98.74W
06/21/2007 E1.75 INCH AURORA SD TRAINED SPOTTER
&&
JLAFLINLocal storm report, Jun 21, 10:37 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HAIL WHITE LAKE 43.73N 98.71W
06/21/2007 E2.75 INCH AURORA SD TRAINED SPOTTER
&&
JLAFLINLocal storm report, Jun 21, 10:42 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL 3 N WHITE LAKE 43.77N 98.71W
06/21/2007 E2.00 INCH AURORA SD STORM CHASER
&&
JLAFLINLocal storm report, Jun 21, 10:58 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM HAIL 8 W STICKNEY 43.59N 98.60W
06/21/2007 E1.75 INCH AURORA SD PUBLIC
&&
BRUBYLocal storm report, Jun 21, 11:29 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM HAIL 3 WSW CANOVA 43.86N 97.56W
06/21/2007 E0.75 INCH MINER SD TRAINED SPOTTER
&&
JLAFLINThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:24 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 66 min |
| Jun 21, 10:15 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 60 min |
| Jun 21, 10:42 AM CDT | Severe Thunderstorm Warning | FSD | Douglas | 53 min |
| Jun 21, 11:12 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Miner | 48 min |
| Jun 21, 11:15 AM CDT | Severe Thunderstorm Warning | FSD | Aurora | 15 min |
| Jun 21, 11:57 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 48 min |
| Jun 21, 12:08 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Turner | 52 min |
| Jun 21, 12:14 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 46 min |
| Jun 21, 1:18 PM CDT | Severe Thunderstorm Warning | FSD | Union | 42 min |
| Jun 21, 1:26 PM CDT | Severe Thunderstorm Warning | FSD | Union | 34 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.